Missouri Journal of Mathematical Sciences

Weak Approach to Planar Soap Bubble Clusters

Wacharin Wichiramala

Full-text: Open access


The planar soap bubble problem seeks the least perimeter way to enclose and separate $m$ regions of $m$ given areas. We discuss a useful approach, especially for $m\le 8$.

Article information

Missouri J. Math. Sci., Volume 24, Issue 2 (2012), 167-181.

First available in Project Euclid: 5 November 2012

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 53A10: Minimal surfaces, surfaces with prescribed mean curvature [See also 49Q05, 49Q10, 53C42]
Secondary: 49Q10: Optimization of shapes other than minimal surfaces [See also 90C90]

soap bubble minimizing enclosure least perimeter


Wichiramala, Wacharin. Weak Approach to Planar Soap Bubble Clusters. Missouri J. Math. Sci. 24 (2012), no. 2, 167--181. doi:10.35834/mjms/1352138562. https://projecteuclid.org/euclid.mjms/1352138562

Export citation


  • F. J. Almgren, Jr., Existence and regularity almost everywhere of solutions to elliptic variation problems with constraints, Mem. AMS, 4.165 (1976).
  • M. C. Álvarez, J. Corneli, G. Walsh, and S. Beheshti, Double bubbles in the three-torus, Exp. Math., 12 (2003), 79–89.
  • A. M. Amilibia, Existence and uniqueness of standard bubble clusters of given volumes in $\R^n$, Asian J. Math., 5 (2001), 25–31.
  • M. N. Bleicher, Isoperimetric division into a finite number of cells in the plane, Stud. Sci. Math. Hungar., 22 (1987), 123–137.
  • M. N. Bleicher, Isoperimetric networks in the Euclidean plane, Stud. Sci. Math. Hungar., 31 (1996), 455–478.
  • A. Cañete and M. Ritoré, Least-perimeter partitions of the disk into three regions of given areas, Indiana Univ. Math. J., 53 (2004), 883–904.
  • J. Corneli, I. Corwin, Y. Xu, S. Hurder, V. Sesum, E. Adams, D. Davis, M. Lee, R. Pettit, and N. Hoffman, Double bubbles in Gauss space and spheres, Houston J. Math., 34 (2008), 181–204.
  • J. Corneli, N. Hoffman, P. Holt, G. Lee, N. Leger, S. Moseley, and E. Schoenfeld, Double bubbles in $S^{3}$ and $H^{3}$, J Geom. Anal., 17 (2007), 189–212.
  • J. Corneli, P. Holt, G. Lee, N. Leger, E. Schoenfeld, and B. Steinhurst, The double bubble problem on the flat two-torus, Trans. Amer. Math. Soc., 356 (2004), 3769–3820.
  • A. Cotton and D. Freeman, The double bubble problem in spherical and hyperbolic space, Intern. J. Math. Sci., 32 (2002), 641–699.
  • C. Cox, L. Harrison, M. Hutchings, S. Kim, J. Light, A. Mauer, and M. Tilton, The shortest enclosure of three connected areas in $\mathbb{R}^{2}$, Real Anal. Exchange, 20 (1994/95), 313–335.
  • J. Foisy, M. Alfaro, J. Brock, N. Hodges, and J. Zimba, The standard double soap bubble in $\mathbb{R}^{2}$ uniquely minimizes perimeter, Pacific J. Math., 159 (1993), 47–59.
  • C. Hruska, D. Leykekhman, D. Pinzon, B. Shay, and J. Foisy, The shortest enclosure of two connected regions in a corner, Rocky Mountain J. Math., 31 (2001), 437–482.
  • M. Hutchings, F. Morgan, M. Ritoré, and A. Ros, Proof of the double bubble conjecture, Ann. Math., 155 (2002), 459–489.
  • R. Lopez and T. B. Baker, The double bubble problem on cone, New York J. Math., 12 (2006), 157–167.
  • J. D. Masters, The perimeter-minimizing enclosure of two areas in $S^2$, Real Anal. Exchange, 22 (1996/97), 645–654.
  • F. Morgan, Soap bubbles in $\mathbb{R}^{2}$ and on surfaces, Pacific J. Math., 165 (1994), 347–361.
  • B. W. Reichardt, Proof of the double bubble conjecture in $\mathbb{R}^{n}$, J. Geom. Anal., 18 (2008), 172–191.
  • B. W. Reichardt, C. Heilmann, Y. Lai, and A. Spielman, Proof of the double bubble conjecture in $\mathbb{R}^{4}$ and certain higher dimensional cases, Pacific J. Math., 208 (2003), 347–366.
  • J. Taylor, The structure of singularities in soap-bubble-like and soap-film-like minimal surfaces, Ann. Math., 103 (1976), 489–539.
  • R. Vaughn, Planar soap bubbles, Ph.D. thesis, Office of Graduate Studies, University of California, Davis, 1998.
  • D. B. West, Introduction to Graph Theory - Second edition, Prentice Hall 1996, 2001.
  • W. Wichiramala, The planar triple bubble problem, Ph.D. thesis, Department of Mathematics, University of Illinois at Urbana-Champaign, 2002.
  • W. Wichiramala, Proof of the planar triple bubble conjecture, J. Reine Angew. Math., 567 (2004), 1–49.